Explosive bubbles in house prices? Evidence from the OECD countries
Tom Engsted,
Simon J. Hviid and
Thomas Pedersen ()
Journal of International Financial Markets, Institutions and Money, 2016, vol. 40, issue C, 14-25
Abstract:
We conduct an econometric analysis of bubbles in housing markets in the OECD area, using quarterly OECD data for 18 countries from 1970 to 2013. We pay special attention to the explosive nature of bubbles and use econometric methods that explicitly allow for explosiveness. First, we apply the univariate right-tailed unit root test procedure of Phillips et al. (2015) on the individual countries' price-rent ratio. Next, we use Engsted and Nielsen's (2012) co-explosive VAR framework to test for bubbles. We find evidence of explosiveness in many housing markets, thus supporting the bubble hypothesis. However, we also find interesting differences in the conclusions across the two test procedures. We attribute these differences to how the two test procedures control for cointegration between house prices and rent.
Keywords: Co-explosive VAR model; Right-tailed unit root tests; Date-stamping bubble periods; Price-to-rent ratio (search for similar items in EconPapers)
JEL-codes: C22 C32 G12 (search for similar items in EconPapers)
Date: 2016
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (66)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S1042443115000931
Full text for ScienceDirect subscribers only
Related works:
Working Paper: Explosive bubbles in house prices? Evidence from the OECD countries (2015) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:intfin:v:40:y:2016:i:c:p:14-25
DOI: 10.1016/j.intfin.2015.07.006
Access Statistics for this article
Journal of International Financial Markets, Institutions and Money is currently edited by I. Mathur and C. J. Neely
More articles in Journal of International Financial Markets, Institutions and Money from Elsevier
Bibliographic data for series maintained by Catherine Liu ().